South Dakota, 2019

Hail in South Dakota, July 16, 2019

July 16, 2019 · NWS UNR · 1 event in 1 county or zone

A storm briefly became severe on the south side of Rapid City, with hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm briefly became severe on the south side of Rapid City, with hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 4:07 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 4:07 PM MST, 5 hours 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Tue Jul 16 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 213 PM MDT Tue Jul 16 2019

Upper level zonal flow continued this morning across the northern
Great Plains today, with a transition to west northwest this
afternoon ahead of an approaching Pacific coast trough. A series of
strong waves are crossing western Montana through central Wyoming
and Colorado. Surface analysis shows low pressure across Wyoming,
with southeast moist flow across western SD. Dewpoints have once
again reached the 60s to around 70 across much of the area...and
drier across NE WY. Plenty of instability in place with MLCAPE of
1500-2500 J/kg. Effective bulk shear is increasing across the area,
peaking this afternoon at 50-60kt. Storm initiation will be across
typical higher terrain west and southwest of the CWA, which has
already begun. CAMs have been showing Laramie Range convection
moving northeast into southwest SD, crossing the southern Black
Hills around 00z, then continuing east-northwest into central SD. A
secondary line is then progged to cross northeast WY late this
afternoon or early this evening, then push through northwest SD
through the evening. Areawide is favorable for large hail, damaging
winds, and perhaps a tornado, but is most favorable across the
northern half of the CWA where shear is the strongest. Storms will
depart late this evening or just past midnight, with lingering
showers possible overnight behind a cold front pushing through.
Broad cyclonic flow will sit across the western half of the CONUS
Wednesday, with quiet morning weather and highs in the 80s. Still
enough post-frontal instability and shear for some storm
development, but coverage will be much less than today. Storms may
initiate across the Black Hills while others move in from the west.
A few could be strong or severe. Otherwise generally drier weather
is expected for the rest of the week as the main flow slides
northward. Temps will be near to slightly above average. The warmest
day will be Thursday, with highs well into the 90s across southwest
to south central SD.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 506 PM MDT Tue Jul 16 2019

Scattered thunderstorms will continue to develop over the next few
hours. Severe storms are likely, with large hail, very gusty
winds, and torrential rainfall expected. LIFR conditions will be
possible in and near storms. Otherwise, VFR conditions are
expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jul 16, 4:37 AM MST, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
537 AM MDT Tue Jul 16 2019

SDZ012-024>031-041-042-072>074-WYZ054>058-071-171300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
537 AM MDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for a few stronger thunderstorms on Wednesday,
with hail and strong wind gusts the main threats. Isolated
thunderstorms will be possible again on Friday, and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-044-046-047-049-171300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
537 AM MDT Tue Jul 16 2019 /637 AM CDT Tue Jul 16 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible on Wednesday, and again
on Friday and into the weekend. Organized severe storms are not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 16, 8:18 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
07/16/2019  M60 MPH          JACKSON            SD   MESONET

&&

TJG
Local storm report, Jul 16, 8:40 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
940 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
07/16/2019  M81 MPH          JACKSON            SD   MESONET

&&

TJG
Special weather statement, Jul 16, 8:47 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
947 PM MDT Tue Jul 16 2019

SDZ001-002-170430-
Perkins SD-Harding SD-
947 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND NORTHWESTERN
PERKINS COUNTIES UNTIL 1030 PM MDT...

At 946 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Reva, or 18 miles east of Buffalo, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ludlow, Reva, Ralph, Lodgepole, Sorum, Prairie City, Slim Buttes and
North Cave Hills.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern South Dakota.

LAT...LON 4594 10270 4559 10257 4527 10334 4595 10355
TIME...MOT...LOC 0346Z 258DEG 32KT 4554 10316

Eagan
Special weather statement, Jul 16, 9:02 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1002 PM MDT Tue Jul 16 2019

SDZ044-046-047-049-170500-
Bennett SD-Tripp SD-Todd SD-Mellette SD-
1002 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR TODD...NORTHWESTERN TRIPP...
MELLETTE AND SOUTHEASTERN BENNETT COUNTIES UNTIL 1100 PM MDT/MIDNIGHT
CDT/...

At 1002 PM MDT/1102 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 2 miles southwest of Draper
to 9 miles southeast of White River to 3 miles west of Spring Creek.
Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mission, White River, Rosebud, Saint Francis, Parmelee, Okreek,
Spring Creek, Wood, Carter, Cedar Butte, Mosher, Witten, Lakeview,
Harrington, Hidden Timber, Vetal, Littleburg, Haystack Butte,
Intersection of Highway 83 and White River and southeastern Lacreek
Wildlife Refuge.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central and southwestern South Dakota.

LAT...LON 4305 10159 4351 10109 4383 10093 4371 10073
      4377 10058 4373 10055 4372 10047 4374 10036
      4370 10029 4368 10009 4371 10004 4369 9997
      4333 10004 4300 10044 4300 10124
TIME...MOT...LOC 0402Z 285DEG 28KT 4391 10059 4345 10065 4311 10109

Eagan
Special weather statement, Jul 16, 9:04 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1004 PM MDT Tue Jul 16 2019

SDZ001-002-012>014-170430-
Butte SD-Ziebach SD-Perkins SD-Northern Meade Co Plains SD-
Harding SD-
1004 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING...
NORTHEASTERN BUTTE...WEST CENTRAL ZIEBACH...NORTH CENTRAL MEADE AND
SOUTHERN PERKINS COUNTIES UNTIL 1030 PM MDT...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Usta, or 22 miles northwest of Faith, moving east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bison, Chance, Sorum, Usta, Maurine, Mud Butte, Date, Zeona, Iron
Lightning, Owen Lake, Sheep Buttes, Arrow Head Buttes and
southeastern Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota.

LAT...LON 4475 10293 4529 10337 4565 10249 4516 10172
TIME...MOT...LOC 0404Z 249DEG 33KT 4523 10238

Eagan
Special weather statement, Jul 16, 9:18 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1018 PM MDT Tue Jul 16 2019

SDZ031-072-073-170500-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1018 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND EAST CENTRAL
PENNINGTON COUNTIES UNTIL 1100 PM MDT...

At 1018 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ellsworth Air Force Base, or 15 miles northeast of
Rapid City, moving east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ellsworth Air Force Base, northeastern Box Elder, Elm Springs,
Hereford, Viewfield and Curlew Lake.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

LAT...LON 4415 10330 4446 10331 4452 10232 4411 10228
TIME...MOT...LOC 0418Z 266DEG 46KT 4427 10308

Eagan

The radar

The Rapid City radar (KUDX), 33 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
July 16, 9:45 PM MST
Where
Pennington County, 2 mi S of Rapid City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.051, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840374.